Arkansas, 2009

Flash Flood and Damaging Wind in Arkansas, August 20, 2009

August 20, 2009 · NWS LZK · 2 events in 2 counties and zones

A mesoscale convective system (MCS) propagated into the northern half of Arkansas during the predawn hours of the 20th. This created areas of heavy rain and an isolated severe storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A mesoscale convective system (MCS) propagated into the northern half of Arkansas during the predawn hours of the 20th. This created areas of heavy rain and an isolated severe storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 20, 5:00 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 20, 5:00 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
600 AM CDT THU AUG 20 2009

.AVIATION...

COMPLEX OF SHRA/TSRA CONTINUE ACROSS THE NORTHERN THIRD OF AR THIS
MORNING. NORTHERN SITES WILL CONTINUE TO SEE MODERATE TO HEAVY
RAIN AND MVFR CEILINGS/VIS THROUGH MID MORNING...THEN LIFTING TO
DOMINANT VFR BY MIDDAY. FURTHER SOUTH...EXPECTING SHRA/TSRA TO
DEVELOP ACROSS CENTRAL SECTIONS OF THE STATE AS THE LINE PUSHES
SOUTH. EXPECTING SHRA/TSRA MUCH OF THE AFTERNOON AS ADDITIONAL
DEVELOPMENT OCCURS THIS AFTERNOON. THIS EVENING AND
OVERNIGHT...THE COLD FRONT WILL PUSH S INTO AR...WITH SHRA/TSRA
ALONG AND AHEAD OF THE FRONT...AND WINDS SWITCHING TO THE NW AT 5
TO 15 KTS BEHIND THE FRONT.

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT THU AUG 20 2009/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

THE COLD FRONT CONTINUES TO BE ACROSS MISSOURI AND SOUTH KANSAS.
AN MCS IS MOVING ALONG THE FRONT ACROSS SOUTHERN MISSOURI. A FEW
THUNDERSTORMS ARE ENTERING NORTH ARKANSAS. SOME OF THE STORMS WILL
BECOME SEVERE EARLY THIS MORNING WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS.

THE HIGHEST POPS WILL BE IN THE NORTH THIS MORNING AS THE ONGOING
SHOWERS AND THUNDERSTORMS MOVE ACROSS THE AREA. THIS AFTERNOON THE
FRONT WILL BEGIN TO MOVE SOUTH AND AFTERNOON HEATING AND OUTFLOW
BOUNDARIES WILL LEAD TO MORE DEVELOPING THUNDERSTORMS PROGRESSIVELY
FURTHER SOUTH. SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. ISOLATED TORNADOES CAN NOT BE RULED OUT. LOCALIZED HEAVY
RAINFALL AND FLASH FLOODING WILL ALSO BE A CONCERN. PRECIPITABLE
WATER FROM THE LATEST KLZK SOUNDING IS 2.09. THE MAIN THUNDERSTORM
THREAT WILL BE ACROSS SOUTH ARKANSAS TONIGHT.

HIGH PRESSURE BEGINS BUILDING INTO THE STATE LATE TONIGHT AND
FRIDAY. DRIER AND COOLER AIR IS EXPECTED BEHIND THE FRONT THROUGH
THE WEEKEND. HIGHS WILL BE IN THE 80S AND 90S BUT LOWS WILL BE IN
THE 50S AND 60S SATURDAY AND SUNDAY.

LONG TERM...MONDAY THROUGH WEDNESDAY NIGHT

LONG TERM BEGINS WITH UPPER LEVEL RIDGE OVER THE PLAINS AND
ROCKIES...WITH A TROUGH OVER THE EASTERN CONUS...PUTTING AR IN
NORTHERLY FLOW ALOFT. SFC FLOW WILL CONTINUE FROM THE N AND NE
THROUGH MUCH OF THE LONG TERM...WHICH WILL KEEP THE DRIER AIR IN
PLACE ACROSS THE NATURAL STATE. BY MID WEEK...THE UPPER LEVEL TROUGH
WILL GET CUT OFF FROM THE MAIN FLOW...LEAVING A WEAK TROUGH
LINGERING OVER THE S AND SE CONUS TUESDAY AND WEDNESDAY. THIS KEEPS
AR IN WEAK DESCENDING MOTION ON THE WEST SIDE OF THE TROUGH...WHICH
WILL GENERALLY KEEP THE FORECAST DRY. A RETURN TO WEAK SOUTHERLY
FLOW MAY BEGIN AT THE END OF THE FORECAST...BUT TOO LATE TO INCREASE
MOISTURE ENOUGH TO INTRODUCE POPS AT THIS TIME. TEMPS WILL CONTINUE
AT OR BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     87  65  84  59 /  60  60  10  10
CAMDEN AR         92  71  89  62 /  50  60  30  10
HARRISON AR       86  60  83  54 /  50  50  10   0
HOT SPRINGS AR    90  70  88  61 /  60  70  20  10
LITTLE ROCK   AR  89  71  88  62 /  60  70  20  10
MONTICELLO AR     91  71  88  63 /  50  50  30  10
MOUNT IDA AR      90  69  88  60 /  60  70  20  10
MOUNTAIN HOME AR  87  61  83  55 /  50  50  10   0
NEWPORT AR        87  67  84  60 /  60  60  20  10
PINE BLUFF AR     91  71  88  63 /  50  60  30  10
RUSSELLVILLE AR   88  66  87  59 /  60  60  10  10
SEARCY AR         87  68  86  61 /  60  70  20  10
STUTTGART AR      90  70  87  63 /  60  70  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Aug 20, 4:00 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU AUG 20 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A LARGE THUNDERSTORM COMPLEX OVER NORTHERN ARKANSAS...NORTHEAST
OKLAHOMA...AND SOUTHERN MISSOURI WILL CONTINUE TO PUSH SOUTH AND
SOUTHEAST THIS MORNING. SOME OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS AND FLASH FLOODING THE MAIN CONCERNS.
LARGE HAIL AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THIS COMPLEX OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH
SOUTH INTO CENTRAL PORTIONS OF ARKANSAS BY MIDDAY...WEAKENING SOME
OVER TIME. HOWEVER...SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS
AFTERNOON ACROSS CENTRAL AND SOUTHERN ARKANSAS ALONG REMNANT OUTFLOW
BOUNDARIES LEFT OVER FROM THIS MORNINGS THUNDERSTORMS. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER ACROSS MUCH OF ARKANSAS TODAY AND
TONIGHT...WITH SOME OF THE THUNDERSTORMS EXPECTED TO BECOME
SEVERE...WITH HAIL AND HIGH WINDS THE MAIN THREATS. FLASH FLOODING
WILL ALSO BE POSSIBLE WITH HIGH LEVELS OF MOISTURE IN THE
ATMOSPHERE. WHILE FORECAST LOW LEVEL WIND SHEAR FOR THIS AFTERNOON
IS FAIRLY LOW...ISOLATED TORNADOES CANNOT BE RULED OUT.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
AND OVERNIGHT AS A COLD FRONT PUSHES SOUTH INTO ARKANSAS. SOME OF
THESE THUNDERSTORMS COULD ALSO BECOME SEVERE...WITH HAIL AND HIGH
WINDS THE MAIN THREATS. FLASH FLOODING WILL ALSO BE POSSIBLE WITH
SLOWER MOVING THUNDERSTORMS...AND STORMS THAT MOVE OVER AREAS THAT
SEE HEAVY RAIN THIS MORNING AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS ARKANSAS FRIDAY
MORNING...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG AND AHEAD OF
THE FRONT ACROSS SOUTHERN ARKANSAS. THIS FRONT IS EXPECTED TO PUSH
SOUTH OF ARKANSAS BY FRIDAY AFTERNOON AND EVENING...WITH DRIER AND
COOLER WEATHER EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

The radar

The Western Arkansas radar (KSRX), 45 km away, was scanning. The volume nearest the first event began at 12:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 20, 6:15 AM CST
Where
Logan County, Caulksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.300, -93.870

Trees were down on Arkansas Highway 23.

Flash Flood, Yell

When
August 20, 7:40 AM CST
Where
Yell County, 1.41 mi NNW of Ola to 1.82 mi ENE of Ola
Cause
Heavy Rain
Reported by
Public
Coordinates
35.050, -93.227

Water was covering the roadway in the town of Ola.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188766, 188765.